Temporary diabetes insipidus in 2 men after on-pump coronary artery bypass grafting

Tex Heart Inst J. 2013;40(1):99-101.

Abstract

Many complications have been reported after cardiopulmonary bypass. A common physiologic change during the early postoperative period after cardiopulmonary bypass is increased diuresis. In patients whose urine output is increased, postoperative diabetes insipidus can develop, although reports of this are rare. We present the cases of 2 patients who underwent on-pump coronary artery bypass grafting (with cardiopulmonary bypass). Each was diagnosed with diabetes insipidus postoperatively: a 54-year-old man on the 3rd day, and a 66-year-old man on the 4th day. Each patient recovered from the condition after 6 hours of intranasal therapy with synthetic vasopressin (antidiuretic hormone). The diagnosis of diabetes insipidus should be considered in patients who produce excessive urine early after cardiac surgery in which cardiopulmonary bypass has been used.

Keywords: Cardiopulmonary bypass/adverse effects; coronary artery bypass; diabetes insipidus/diagnosis/drug therapy/etiology; diuresis; natriuretic agents/blood; postoperative complications/diagnosis/drug therapy/etiology; time factors; treatment outcome; vasopressin/therapeutic use.

Publication types

  • Case Reports

MeSH terms

  • Administration, Intranasal
  • Aged
  • Antidiuretic Agents / administration & dosage
  • Cardiopulmonary Bypass / adverse effects*
  • Coronary Artery Bypass / adverse effects*
  • Deamino Arginine Vasopressin / administration & dosage
  • Diabetes Insipidus / diagnosis
  • Diabetes Insipidus / drug therapy
  • Diabetes Insipidus / etiology*
  • Diabetes Insipidus / physiopathology
  • Drug Administration Schedule
  • Humans
  • Male
  • Middle Aged
  • Recovery of Function
  • Time Factors
  • Treatment Outcome
  • Urination

Substances

  • Antidiuretic Agents
  • Deamino Arginine Vasopressin